Herbal remedies and arthritis drugs can be a potentially dangerous mix

Herbal remedies and arthritis drugs can be a potentially dangerous mix, but it's not only patients who are ill informed about the risks, healthcare professionals are too, suggests a survey, reported in the Annals of the Rheumatic Diseases.

The authors anonymously surveyed 238 outpatients with arthritis from three clinics in the West of England. The patients were all asked about their diagnosis and treatment, and whether they had used any herbal or over the counter remedies within the past six months.

The participants were also asked whether they knew of any possible side effects of the remedies they were taking, interactions with their conventional treatment, and whether they had sought the advice of a healthcare professional before taking the remedy.

Almost half (44%) of patients had used a herbal or over the counter remedy within the preceding six months. Around a third had taken cod liver oil, and one in five had taken glucosamine and/or chondroitin. Around one in 10 had used evening primrose oil.

One in 10 were taking remedies that could interact with conventional drugs. These included echinacea, which boosts the risk of liver toxicity when taken with arthritis drugs, and ginkgo biloba, garlic, and devil's claw, all of which increase the risk of bleeding disorders when taken with non-steroidal anti-inflammatory drugs or steroids.

Twenty four of the 26 patients who had put themselves at risk were unaware that they had done so, and 10 of them had sought advice from a healthcare professional before opting for complementary treatment.

"Doctors may not recognise the potential adverse effects associated with herbal remedies, and patients may be reluctant to report either the use of herbal remedies or adverse effects," say the authors.

"Both patients and prescribers need more information education on the risks and potential interactions of these preparations," they add

Rheumatology outpatients may be at particularly high risk of interactions with conventional drugs, because they are likely to be taking several drugs at the same time and to have other ailments, suggest the authors.

Contacts: Dr Wendy Holden, Nuffield Orthopaedic Centre, Headington, Oxford, UK Tel: +44 (0)7748 131 845 Email: [email protected] or Dr Lyn Williamson, Department of Rheumatology, Great Western Hospital, Swindon, UK Tel: +44 (0)1793 694 319 Email: [email protected]

Click here to view letter in full (Word DOC)

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Genetic variant in Japanese population increases risk of interstitial lung disease among RA patients